Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2003, 9:14 PM EDT for Richmond County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 9:14 PM EDT (01:14 UTC)
- Expired
- May 3, 2003, 9:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 145 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:40 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
401 WUUS52 KRAH 040114 SVRRAH NCC153-040145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 915 PM EDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 945 PM EDT * AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAMLET...OR ABOUT 6 MILES SOUTH OF ROCKINGHAM...MOVING SOUTHEAST AT 30 MPH. GOLF BALL SIZED HAIL IS LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3499 7978 3484 7994 3475 7979 3492 7959 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 6 hours 39 minutes earlier.
Area forecast discussion, May 3, 2:35 PM EDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 3 2003 NORTHERN STREAM VORT MAX ROTATING BY TO OUR NORTH TONIGHT SHOULD PRODUCE FAIR SHOWER COVERAGE WITH A LESSER EMPHASIS ON TSRA. MAY SEE SOME SHOWERS LINGERING IN THE NORTHEAST AS LATE AS A COUPLE HOURS AFTER SUNRISE. WILL CONTINUE LESSER POP ACROSS THE SOUTH...BUT WITH A BETTER CHANCE OF THUNDER AS THE REMANTS OF THE VORT MAX OVER GEORGIA MOVES EAST...BUT SKIRTING SOUTH OF THE AREA. THE WEDGE WILL BE LOCKED FURTHER INTO PLACE DUE TO THE EVAPORATIVE COOLING AND LOW LEVEL MOISTURE IN THE STABLE LAYER SHOULD PRODUCE AT LEAST MOSTLY CLOUDY SKIES TOMORROW WITH HIGHS GENERALLY 65 TO 70. ISENTROPIC LIFT KICKS IN TOMORROW NIGHT WITH A CHANCE OF RAIN DEVELOPING AS EARLY AS SUNRISE IN THE WEST. SHOULD SEE RAIN SPREAD OVER THE REMAINDER OF THE CWFA DURING THE DAY. BOTH GFS AND ETA DEPICT A VORT MAX LIFTING NORTHEAST OUT OF THE GULF STATES MONDAY NIGHT WHICH SHOULD CONTINUE THE SHOWERS AND INTRODUCE A BETTER CHANCE OF TSRA AS THE WARM FRONT LIFTS NORTH. TUESDAY ONWARD... WITH A WARM FRONTAL BOUNDARY ACROSS THE REGION MONDAY AND A COLD FRONT/STATIONARY FRONT ACROSS THE FORECAST AREA WEDENSDAY AND THURSDAY WILL CONTINUE CHANCES OF CONVECTION TUESDAY THROUGH THURSDAY. THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST AREA BY FRIDAY MORNING WITH DRIER WEATHER EXPECTED THEN. .RAH...NONE. MLM/JWC
Hazardous weather outlook, May 3, 5:25 AM EDT, 15 hours 49 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Local storm report, May 3, 7:46 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
746 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 5 SW TROY NC 1.00 INCH HAIL
05/03/03 MONTGOMERY HAIL COVERS THE GROUND
NEAR HWY 24/27.Local storm report, May 3, 7:50 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
750 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LAURINBURG NC 1.00 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND
0720 PM LAURINBURG NC .75 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND HAIL
STRIPPED TREES OF LEAVES.
HAIL COVERING THE GROUND
CLOGGING STORM DRAINS
0740 PM 5 SW TROY NC 1.00 INCH HAIL
05/03/03 MONTGOMERY FROM 24-27 JUNCTION WITH
HIGHWAY 109 TO W MONTGOMERY
HIGH SCHOOL 1 1/2 MILES OF
GOLF BALL HAIL ON THE
GROUND SOME ICE ON ROADS
WITH FOG
RLHLocal storm report, May 3, 7:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
754 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 W ALBEMARLE NC 1.75 INCH HAIL
05/03/03 STANLY 2 REPORTS...1 FROM
PUBLIC...ONE FROM DEPUTY.
NEAR RIDGECREST.Local storm report, May 3, 8:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM HOFFMAN NC 1.75 INCH HAIL
05/03/03 RICHMOND REPORTS OF LARGE HAIL NEAR
HOFFMAN AND ROBERDEL. ONE
FROM THE PUBLIC...ONE FROM
SHERIFFS DEPUTY.
0841 PM CAMP MACKALL NC 1.00 INCH HAIL
05/03/03 RICHMONDLocal storm report, May 3, 9:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
909 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM ROCKINGHAM NC 1.75 INCH HAIL
05/03/03 RICHMONDLocal storm report, May 3, 9:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
912 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 6 E LAUREL HILL NC 1.75 INCH HAIL
05/03/03 SCOTLANDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:10 PM EDT | Tornado Warning | RAH | Richmond | 35 min |
| May 3, 8:33 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 57 min |
| May 3, 8:49 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 26 min |
| May 3, 9:28 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.